Calcium-alkali syndrome; Cope syndrome; Burnett syndrome; Hypercalcemia; Calcium metabolism disorder
Milk-alkali syndrome is a condition in which there is a high level of calcium in the body (hypercalcemia). This causes a shift in the body's acid/base balance toward alkaline (metabolic alkalosis). As a result, there can be a loss of kidney function.
Milk-alkali syndrome is almost always caused by taking too many calcium supplements, usually in the form of calcium carbonate. Calcium carbonate is a common calcium supplement. It is often taken to prevent or treat bone loss (osteoporosis). Calcium carbonate is also an ingredient found in antacids (such as Tums).
A high level of vitamin D in the body, such as from taking supplements, can worsen milk-alkali syndrome.
Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome.
In the beginning, the condition usually has no symptoms (asymptomatic). When symptoms do occur, they can include:
- Back, middle of the body, and low back pain in the kidney area (related to kidney stones)
- Confusion, strange behavior
- Excessive urination
- Irregular heartbeat (arrhythmia)
- Nausea or vomiting
- Other problems that can result from kidney failure
Exams and Tests
Calcium deposits within the tissue of the kidney (nephrocalcinosis) may be seen on:
- CT scan
Other tests used to make a diagnosis may include:
- Electrolyte levels to check the mineral levels in the body
- Electrocardiogram (ECG) to check the electrical activity of the heart
- Electroencephalogram (EEG) to measure the electrical activity of the brain
- Glomerular filtration rate (GFR) to check how well the kidneys are working
- Blood calcium level
In severe cases, treatment involves giving fluids through the vein (by IV). Otherwise, treatment involves drinking fluids along with reducing or stopping calcium supplements and antacids that contain calcium. Vitamin D supplements also need to be reduced or stopped.
This condition is often reversible if kidney function remains normal. Severe prolonged cases may lead to permanent kidney failure requiring dialysis.
The most common complications include:
- Calcium deposits in tissues (calcinosis)
- Kidney failure
When to Contact a Medical Professional
Contact your health care provider if:
- You take a lot of calcium supplements or you often use antacids that contain calcium, such as Tums. You may need to be checked for milk-alkali syndrome.
- You have any symptoms that might suggest kidney problems.
If you use calcium-containing antacids often, tell your provider about digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.2 grams (1200 milligrams) of calcium per day unless instructed by your provider.
Bringhurst FR, Demay MB, Kronenberg HM. Hormones and disorders of mineral metabolism. In: Melmed S, Auchus RJ, Goldfine AB, Koenig RJ, Rosen CJ, eds. Williams Textbook of Endocrinology. 14th ed. Philadelphia, PA: Elsevier; 2020:chap 29.
DuBose TD. Metabolic alkalosis. In: Gilbert SJ, Weiner DE, eds. National Kidney Foundation Primer on Kidney Diseases. 7th ed. Philadelphia, PA: Elsevier; 2018:chap 14.
Last reviewed on: 10/31/2021
Reviewed by: Walead Latif, MD, Nephrologist and Clinical Associate Professor, Rutgers Medical School, Newark, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.